Alert archive / Nebraska / Flash Flood Warnings in 2019
Flash Flood Warning 48, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 13, 2019, 4:06 PM CDT for Hitchcock County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 4:06 PM CDT (21:06 UTC)
- Expired
- Aug 13, 2019, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:22 PM CDT | FLASH FLOOD | 3 N Trenton, NE | WATER OVER VARIOUS PORTIONS OF HIGHWAY 25 NEAR TRENTON. |
| Aug 13, 5:29 PM CDT | FLASH FLOOD | 5 N Trenton, NE | WATER RUNNING OVER THE ROADWAY AT THE LOW POINT INTERSECTION OF HIGHWAY 25/COUNTY ROAD 719. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
335 WGUS53 KGLD 132106 FFWGLD NEC087-140000- /O.NEW.KGLD.FF.W.0048.190813T2106Z-190814T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 406 PM CDT Tue Aug 13 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Hitchcock County in southwestern Nebraska... * Until 700 PM CDT. * At 406 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Trenton, Culbertson, Palisade and Stratton. LAT...LON 4013 10079 4011 10132 4035 10132 4035 10080 $$ JN
1 follow-up statement
176 WGUS73 KGLD 132145 FFSGLD Flash Flood Statement National Weather Service Goodland KS 445 PM CDT Tue Aug 13 2019 NEC087-140000- /O.CON.KGLD.FF.W.0048.000000T0000Z-190814T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hitchcock NE- 445 PM CDT Tue Aug 13 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR HITCHCOCK COUNTY... At 442 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly or is already occurring. Some locations that will experience flooding include... Trenton, Culbertson, Palisade and Stratton. LAT...LON 4013 10079 4011 10132 4035 10132 4035 10080 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:26 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 13, 3:26 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019
Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.
Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.
Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.
Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.
Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019
Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.
Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019
VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.
NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
SHORT TERM...EV
LONG TERM...EV
AVIATION...EVHazardous weather outlook, Aug 13, 1:19 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1219 PM MDT Tue Aug 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT for the entire NWS Goodland area. Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT / 1 AM MDT. There are enhanced/slight risks for severe thunderstorms across much of the Tri-State area this afternoon and evening. Large hail up to baseball size, winds in excess of 60 mph and localized heavy rainfall producing sharply reduced visibilities and the potential for flash flooding will be the primary threats Tuesday from approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A tornado or two cannot be ruled out but is not a primary threat with storms today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across almost the entire Tri-State area Wednesday during the late-afternoon through the overnight hours. The main hazards will be large hail, damaging winds, and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 13, 3:15 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
315 PM CDT Tue Aug 13 2019
NEZ080-132030-
Hitchcock NE-
315 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 330 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palisade, or 13 miles northwest of Trenton, moving
northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Palisade.
A Tornado Watch remains in effect until 800 PM CDT for southwestern
Nebraska.
LAT...LON 4023 10097 4015 10125 4025 10133 4034 10132
4035 10131 4035 10106
TIME...MOT...LOC 2015Z 240DEG 9KT 4028 10123
024Special weather statement, Aug 13, 3:19 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Goodland KS 219 PM MDT Tue Aug 13 2019 COZ091-132045- Kit Carson County CO- 219 PM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 245 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm over Vona, or 6 miles east of Seibert, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 407 and 424. A Tornado Watch remains in effect until 700 PM MDT for east central Colorado. LAT...LON 3918 10274 3932 10288 3954 10264 3933 10242 TIME...MOT...LOC 2019Z 229DEG 20KT 3930 10274 024
Local storm report, Aug 13, 3:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TORNADO 7 N JOES 39.75N 102.66W
08/13/2019 YUMA CO TRAINED SPOTTER
&&Local storm report, Aug 13, 3:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TORNADO 8 NE JOES 39.74N 102.59W
08/13/2019 YUMA CO TRAINED SPOTTER
&&Local storm report, Aug 13, 4:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TORNADO 11 NNW BETHUNE 39.46N 102.47W
08/13/2019 KIT CARSON CO STORM CHASER
STORM CHASER REPORTED VIA TWITTER POSSIBLE
TORNADO 15 MILES NW OF BURLINGTON. REPORT
INCLUDED A VIDEO SHOWING POSSIBLE TORNADO.
&&
JRPLocal storm report, Aug 13, 4:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL STRATTON 39.30N 102.60W
08/13/2019 E1.00 INCH KIT CARSON CO PUBLIC
PUBLIC REPORTED 1 INCH HAIL IN STRATTON, CO.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:51 PM CDT | Flash Flood Watch | GLD | Dundy, Hitchcock, Red Willow | 9 hr |
| Aug 13, 3:15 PM CDT | Special Weather Statement | GLD | Hitchcock | 15 min |
| Aug 13, 3:27 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 48 min |
| Aug 13, 3:51 PM CDT | Tornado Warning | GLD | Hitchcock, Red Willow | 24 min |
| Aug 13, 4:17 PM CDT | Tornado Warning | GLD | Hitchcock | 43 min |
| Aug 13, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 41 min |
| Aug 13, 5:01 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 44 min |
Nearby
Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.